Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 11, 2011, 10:13 PM EDT for Watauga County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 10:13 PM EDT (02:13 UTC)
- Expired
- May 11, 2011, 10:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129
WWUS81 KRNK 120213
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT WED MAY 11 2011
NCZ018-120245-
WATAUGA NC-
1013 PM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 1009 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR AHO AROUND 1030 PM.
LAT...LON 3612 8164 3626 8160 3624 8151 3612 8154
3611 8155 3611 8157
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 11, 9:10 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 11, 9:10 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 PM EDT WED MAY 11 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ISOLATED THUNDERSTORMS THAT STARTED IN THE MOUNTAINS JUST SOUTH OF WYTHEVILLE HAVE CONTINUED TO PROPAGATE SOUTH AS UPDRAFTS FORM ON THE WEST SIDE OF THE STORMS. EXPECT AN OVERALL WEAKENING TREND IS EXPECTED THROUGH MIDNIGHT WITH THE LOSS OF HEATING. THE WEAK FRONT THAT WAS IN THE FAR SOUTHWEST COUNTIES OF THE FORECAST AREA WILL REMAIN STATIONARY OVERNIGHT. SURFACE DEW POINTS WERE IN THE UPPER 50S TO MID 60S. SATELLITE PICTURES ALREADY SHOWING LOW CLOUDS SPREADING ACROSS THE FORECAST AREA AGAIN. LITTLE CHANGE NEEDED TO LOW TEMPERATURES AT THIS TIME. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... EXPECT TO START THURSDAY MORNING OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE UPPER 60S TO THE MID 70S. MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY COMPONENT. CONTINUED TEMPS BELOW MOS THINKING THAT CLDS WILL NEVER REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGION WIDE. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... ISOLATED SHOWERS AND THUNDERSTORMS HAVE REMAINED AWAY FROM THE AREA AIRPORTS. SATELLITE PICTURES SHOWED LOW CLOUDS ALREADY SPREADING ACROSS THE REGION. HAVE CEILINGS LOWERING TO IFR AT ALL TAF SITES AFTER 06Z. CLOUDS TOOK A LONG TIME TO LIFT WEDNESDAY SO WENT SLOWER WITH THE IMPROVEMENT THAN THE MODELS SUGGESTED FOR THURSDAY. STILL...HIGH CONFIDENCE THAT ALL TAF SITES WILL BE VFR BY 19Z THURSDAY AFTERNOON. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION. THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...AMS SHORT TERM...KM/NF LONG TERM...KM AVIATION...NF
Hazardous weather outlook, May 11, 3:15 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT WED MAY 11 2011 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-121915- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 16
In the hours before
Local storm report, May 11, 8:16 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 NW INDEPENDENCE 36.65N 81.19W
05/11/2011 E0.50 INCH GRAYSON VA PUBLIC
DIME SIZE HAIL
&&
AMSLocal storm report, May 11, 8:52 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL NNW MOUTH OF WILSON 36.59N 81.34W
05/11/2011 E1.00 INCH GRAYSON VA PUBLIC
&&
AMSLocal storm report, May 11, 9:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 W LANSING 36.50N 81.60W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL 5 S WEST JEFFERSON 36.33N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
&&
AMSLocal storm report, May 11, 9:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA LAW ENFORCEMENT
LASTED UNTIL 720 PM
&&
AMSLocal storm report, May 11, 9:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E1.75 INCH GRAYSON VA PUBLIC
ON WEST MAIN STREET
0700 PM HAIL 3 NNE INDEPENDENCE 36.66N 81.13W
05/11/2011 E0.25 INCH GRAYSON VA TRAINED SPOTTER
0705 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA LAW ENFORCEMENT
LASTED UNTIL 720 PM
0708 PM HAIL 3 NNE WHITETOP 36.64N 81.59W
05/11/2011 E1.00 INCH GRAYSON VA TRAINED SPOTTER
0710 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA AMATEUR RADIO
0718 PM HAIL 4 S INDEPENDENCE 36.56N 81.14W
05/11/2011 E0.75 INCH ALLEGHANY NC TRAINED SPOTTER
0735 PM HAIL 3 NW INDEPENDENCE 36.65N 81.19W
05/11/2011 E0.50 INCH GRAYSON VA PUBLIC
DIME SIZE HAIL
0755 PM HAIL 5 WSW ELK CREEK 36.69N 81.27W
05/11/2011 M1.00 INCH GRAYSON VA TRAINED SPOTTER
0820 PM HAIL MOUTH OF WILSON 36.58N 81.33W
05/11/2011 E1.00 INCH GRAYSON VA PUBLIC
0915 PM HAIL 5 W LANSING 36.50N 81.60W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL 5 S WEST JEFFERSON 36.33N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
&&
AMSSpecial weather statement, May 11, 10:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT WED MAY 11 2011
NCZ018-120245-
WATAUGA NC-
1013 PM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 1009 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR AHO AROUND 1030 PM.
LAT...LON 3612 8164 3626 8160 3624 8151 3612 8154
3611 8155 3611 8157
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:40 AM EDT | Special Weather Statement | RNK | Floyd | 35 min |
| May 12, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge | 46 min |
| May 12, 2:23 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 67 min |
| May 12, 2:43 PM EDT | Special Weather Statement | RNK | Bedford | 62 min |
| May 12, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 53 min |
| May 12, 3:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 12, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 60 min |
| May 12, 3:42 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 33 min |
| May 12, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski | 62 min |
| May 12, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick, Roanoke | 50 min |
| May 12, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 50 min |
| May 12, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 65 min |
| May 12, 5:27 PM EDT | Flash Flood Watch | RNK | Bland, Carroll, Floyd, Franklin, Giles, Grayson and 10 more | 5 hr |
| May 12, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 59 min |
| May 12, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 58 min |
| May 12, 6:56 PM EDT | Flash Flood Warning | RNK | Carroll, Wythe | 4 hr |
| May 12, 7:24 PM EDT | Special Weather Statement | RNK | City of Galax | 66 min |
| May 11, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 63 min |
| May 12, 4:19 PM EDT | Special Weather Statement | RNK | Caswell | 56 min |
| May 12, 7:39 PM EDT | Special Weather Statement | RNK | Wilkes | 66 min |
| May 12, 4:01 AM EDT | Special Weather Statement | RNK | Summers | 29 min |
| May 12, 11:53 AM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| May 12, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 64 min |
| May 12, 2:35 PM EDT | Special Weather Statement | RNK | Monroe | 55 min |
Nearby
Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.